Maine, 2004High Wind in Maine, December 23 to 24, 2004
December 23 to 24, 2004 · NWS CAR · 13 events in 13 counties and zones
Strong south to southeast winds developed in advance of intensifying low pressure tracking from the eastern Great Lakes through Quebec province. Wind gusts of 50 to 60 mph were reported across the region.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southeast winds developed in advance of intensifying low pressure tracking from the eastern Great Lakes through Quebec province. Wind gusts of 50 to 60 mph were reported across the region. The strongest winds generally occurred across the higher terrain of the region and Downeast. The strong winds brought down many trees and power lines blocking roads and contributing to numerous power outages. Nearly 7,000 customers lost power across Penobscot...Piscataquis and Hancock counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 23, 9:00 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 23, 9:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
900 PM EST THU DEC 23 2004
.SYNOPSIS...A STRONG STORM SYSTEM WILL LIFT NORTH FROM THE EASTERN
GREAT LAKES INTO QUEBEC PROVINCE OVERNIGHT BRINGING WIND AND RAIN. A
COLD FRONT WILL CROSS THE REGION EARLY FRIDAY MORNING FOLLOWED BY
MUCH COLDER CONDITIONS LATER FRIDAY INTO FRIDAY NIGHT. COLD HIGH
PRESSURE WILL BUILD INTO THE AREA CHRISTMAS DAY INTO SUNDAY.
&&
.SHORT TERM ( TONIGHT THROUGH SAT )...
UPDATE: BASED ON REPORTS OF DOWNED TREES AND POWER LINES FROM ACROSS
THE REGION AND THE 00Z SOUNDING WHICH INDICATED 60 KNOT WINDS AROUND
A THOUSAND FEET ABOVE THE SURFACE...HAVE ISSUED A HIGH WIND WARNING
FOR THE ENTIRE FORECAST AREA. THE STRONG WINDS ARE ALREADY
IMPACTING HIGHER TERRAIN AREAS AND THE EXPOSED COASTLINE AND SHOULD
CONTINUE TO STRENGTHEN THROUGH THE EARLY MORNING HOURS IN ADVANCE OF
A STRONG COLD FRONT APPROACHING THE REGION. UPSTREAM OBSERVATIONS
HAVE INDICATED STRONG WINDS REACHING THE SURFACE IN HEAVIER RAIN
DURING THE TIME OF FRONTAL PASSAGE. ALSO MODELS INDICATE A STRONG LOW
LEVEL JET CROSSING THE REGION IN ADVANCE OF THE COLD FRONT AND WITH
ONLY A WEAK INVERSION...EXPECT THESE WINDS WILL BE ABLE TO MIX TO THE
SURFACE.
STRONG LOW CENTER LIFTING NORTH THROUGH THE SAINT LAWRENCE VALLEY
WILL BRING INCREASING SOUTH TO SOUTHEAST WINDS THIS EVENING AND A
PERIOD OF BRIEFLY HEAVY RAIN. BRIEFLY HEAVY RAIN AND RAPID SNOWMELT
COULD RESULT IN PONDING ON LOW LYING AREAS AND SOME ROADS TONIGHT.
STRONG COLD FRONT WILL MOVE THROUGH LATE TONIGHT AND GUSTIEST WINDS
COULD OCCUR IN HEAVY RAIN AND MIXING JUST WHEN THE FRONT APPROACHES.
WINDS WILL BECOME WEST TO NORTHWEST BEHIND THE FRONT LATE TONIGHT.
TEMPS WILL BEGIN TO RAPIDLY FALL...AND CONTINUE FALLING THROUGH
FRIDAY. RAIN COULD BRIEFLY CHANGE TO SNOW BEFORE ENDING LATE TONIGHT
BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. COLD HIGH PRESSURE
WILL THEN BUILD IN FRI NIGHT INTO CHRISTMAS.
&&
.LONG TERM ( SAT NIGHT THROUGH THU )...
COLD HIGH PRESSURE WILL BUILD ACROSS THE STATE ON SUNDAY. WEAK UPPER
TROUGH WILL CROSS THE STATE SUNDAY NIGHT BUT WITH LIMITED MOISTURE
EXPECT ONLY CLOUDS AT THIS TIME. HIGH PRESSURE MOVES EAST ON
MONDAY AS LOW PRESSURE MOVES NORTHWEST OF NEW ENGLAND. NORTHERN
SECTIONS MAY SEE SOME SNOW SHOWERS WITH THE WARM AIR ADVECTION ALOFT
BY MONDAY NIGHT OTHERWISE UPPER RIDGE WILL KEEP WEATHER QUITE
THROUGH THE FIRST OF NEXT WEEK. COLD FRONT TO CROSS THE STATE
WEDNESDAY BUT AGAIN LIMITED MOISTURE WILL MEAN MOSTLY CLOUDY
CONDITIONS. BY THE END OF THE WEAK ENSEMBLE GRAPHICS INDICATE ANOTHER
WARM EVENT AS LOW PRESSURE MOVES TO OUR NORTHWEST.
&&
.AVIATION...
CONDITIONS WILL BE LIFR THIS EVENING WITH LOW CLOUDS AND AREAS OF
DENSE FOG. WATCH FOR STRONG SOUTH WINDS THIS EVENING AHEAD OF A COLD
FRONT. CONDITIONS WILL THEN IMPROVE THROUGH THE EARLY MORNING TO VFR
ON FRIDAY.
.MARINE...EXPECT A STRONG GALE OVERNIGHT WITH SOUTH WINDS OF 40 TO
45 KT WITH A FEW GUSTS TO 55 KT...AND SEAS UP TO 15 FT. WINDS WILL
BECOME NORTHWESTERLY LATE TONIGHT BEHIND A COLD FRONT...AND WILL BE
NORTHWEST 15 TO 20 KT ON FRIDAY.
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING THROUGH 5 AM FRI MORNING FOR
ZONES 1>6-10-11-15>17-29>32.
MARINE...GALE WARNING.
&&
UPDATE...NORCROSS/WOLFE
SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...FOSTER
AVIATION...SMFHazardous weather outlook, Dec 23, 4:35 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
435 AM EST THU DEC 23 2004
MEZ001>006-010-011-015>017-029>032-241000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
435 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...
LOW PRESSURE CURRENTLY ACROSS THE SOUTHEAST STATES WILL INTENSIFY AND
MOVE NORTHEAST TODAY AND INTO QUEBEC PROVINCE TONIGHT. THIS SYSTEM
WILL BRING RAIN TO THE AREA LATER TODAY. IN ADDITION...A PERIOD OF
STRONG WINDS IS EXPECTED TONIGHT ACROSS DOWNEAST AREAS...ESPECIALLY
ALONG THE COAST. THEREFORE...A HIGH WIND WARNING HAS BEEN ISSUED FOR
COASTAL DOWNEAST MAINE AND A WIND ADVISORY FOR INTERIOR DOWNEAST.
PLEASE SEE THE URGENT WEATHER MESSAGE (PWMNPWCAR) ISSUED BY THIS
OFFICE FOR MORE DETAILS.
A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY ANY HIGH WIND REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.
DUDA
High Wind, Central Penobscot
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Central Penobscot forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Central Piscataquis
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Central Piscataquis forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
High Wind, Central Washington
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Coastal Hancock
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Coastal Washington
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Coastal Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Interior Hancock
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Interior Hancock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Northern Penobscot
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Northern Piscataquis
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
High Wind, Northern Washington
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Northern Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Northwest Aroostook
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Southeast Aroostook
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Southern Penobscot
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Southern Piscataquis
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429907, 5429908, 5429909, 5429910, 5429911, 5429912, 5429913, 5429914, 5429915, 5429916, 5429917, 5429918, 5429919.